Texas, 2004

Winter Storm in Texas, December 22, 2004

December 22, 2004 · NWS LUB · 7 events in 7 counties and zones

Crosby county (Crosbyton): 3 to 4 inches.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Widespread snowfall occurred across the South Plains of West Texas on the first full day of winter as a strong upper level storm system collided with a southward moving arctic airmass.Snowfall Totals: Four (4) inches and greater support Winter Storm criteria for this part of Texas.County (City)Lynn county (Tahoka): 5 to 6 inches.Garza county (Post): 5 inches.Terry county (Brownfield): 4 to 5 inches.Stonewall county (Aspermont): 3 to 4 inches.Yoakum county (Plains): 4 inches.Lubbock county (Ransom Canyon): 3 to 4 inches.Crosby county (Crosbyton): 3 to 4 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 22, 4:10 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Dec 22, 4:10 AM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
410 AM CST WED DEC 22 2004

.SHORT TERM...
UPPER LEVEL DISTURBANCE CURRENTLY MOVING INTO WESTERN NEW MEXICO
WILL CONTINUE TO BRING DECENT LIFT UP OVER ARCTIC AIR AT THE
SURFACE. SNOW HAS BEEN THE HEAVIEST ACROSS THE SOUTHERN HALF OF THE
CWA SO FAR BUT ACCUMULATIONS HAVE OCCURRED ACROSS MOST LOCATIONS ON
THE CAPROCK. STILL A LITTLE BIT OF DRY AIR OUT EAST TO OVERCOME
BEFORE SNOW BEGINS TO REACH THE GROUND.

SATELLITE IMAGERY INDICATES SOME ENHANCEMENT TO THE CLOUD TOPS OVER
SOUTHEAST NEW MEXICO SO EXPECT THE MODERATE TO HEAVY SNOWFALL TO
CONTINUE FOR A FEW MORE HOURS. THE HEAVIEST SNOW SHOULD OCCUR FROM
NOW THROUGH AROUND NOON THEN GRADUALLY TAPER OFF TO FLURRIES FROM
WEST TO EAST THROUGH THE AFTERNOON. HAVE EXPANDED THE WARNING TO
COVER MUCH OF THE CWA. BELIEVE 3 TO 5 INCHES SEEMS REASONABLE WITH
6+ POSSIBLE ALONG AND SOUTH OF A PLAINS TO LUBBOCK TO GUTHRIE LINE.
HOWEVER SEEING ENHANCEMENT IN THE RADAR DATA ASSOCIATED WITH SOME
FRONTOGENETIC FORCING AND THE LIFT WITH THE UPPER WAVE. THIS
ENHANCED AREA COULD ALSO PRODUCE 6+ IN A FEW LOCATIONS.

NORTHEAST WINDS MAY ALSO CONTRIBUTE TO AREAS OF BLOWING AND DRIFTING
SNOW. VISIBILITIES MAY DROP BELOW 1 MILE AT TIMES. WIND CHILL
READINGS WILL ALSO REMAIN IN THE TEENS AND SINGLE DIGITS FOR MUCH OF
THE DAY.

TEMPERATURES SHOULD REMAIN FAIRLY STEADY THROUGH THE DAY WITH
FLUCTUATIONS UP OR DOWN DEPENDING ON THE SNOWFALL INTENSITY. LOWS
TONIGHT WILL BE TRICK WITH THE FRESH SNOWPACK AND SOME INDICATION OF
WINDS TURNING BACK TO THE SOUTH TOWARDS MORNING. THE BIG QUESTION IS
CAN WE BREAK THE CLOUD COVER UP ENOUGH TO RADIATE? FOR NOW HAVE
TRENDED TOWARDS THE COOL SIDE OF GUIDANCE ANTICIPATING SOME
CLEARING. WILL HAVE TO WATCH FOR SOME FOG AND LOW CLOUDS RETURNING
IF WINDS DO SHIFT TO A SOUTHERLY DIRECTION AS QUICK AS THE ETA
INDICATES.

.LONG TERM...
NO MAJOR CHANGES MADE TO PREVIOUS FORECAST. MODELS CONTINUE TO
SHOW A STRONG SHORTWAVE DIVING SOUTH FROM THE PACIFIC NORTHWEST
TOWARD THE GREAT BASIN BY THURSDAY MORNING AND INTO SOUTHERN
ARIZONA BY THURSDAY EVENING WITH A SHARP TROUGH EXTENDING FROM
THE GREAT LAKES SOUTHWEST TO THIS SHORTWAVE. ETA IS MUCH FASTER
ON MOVING THIS FEATURE EASTWARD...PUSHING IT EAST OF FORECAST
AREA BY FRIDAY MORNING. OTHER MODELS IN GOOD AGREEMENT WITH
DEVELOPMENT OF A CUT-OFF LOW OVER SOUTHERN ARIZONA BY THURSDAY
AFTERNOON...WITH LOW THEN CONTINUING TO MOVE SOUTHEAST INTO
NORTHERN MEXICO...TO SOUTH OF THE NEW MEXICO BOOT HEEL BY NOON
FRIDAY AND JUST SOUTH OF THE BIG BEND FRIDAY EVENING. AS GFS HAS
BEEN MORE CONSISTENT WITH THIS AND IN GOOD AGREEMENT WITH OTHER
MODELS WILL FOLLOW ITS SOLUTION. ANOTHER SHOT OF ARCTIC AIR TO
MOVE INTO THE REGION ON THURSDAY AND WITH TROUGH MOVING TOWARD
THE REGION FROM THE WEST WILL CONTINUE CHANCE TO SLIGHT CHANCE
OF PRECIPITATION FOR THURSDAY AND THURSDAY NIGHT. EXPECT
PRECIPITATION TO BE LIGHT AS UPPER LOW TO REMAIN WELL SOUTH OF
FORECAST AREA. WARMER FOR THE WEEKEND AS WEAK UPPER LEVEL RIDGE
MOVES EAST ACROSS THE AREA. MODELS DIFFER WITH SPEED AND STRENGTH
OF NEXT SYSTEM DROPPING SOUTH ACROSS THE WESTERN CONUS. GFS FASTER
WITH LOW NEAR THE CALIFORNIA/ARIZONA BORDER MONDAY NIGHT WHILE THE
ECMWF...UKMET AND CANADIAN KEEP STRONGER LOW OFF THE CALIFORNIA
COAST.
&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       24  13  19   7 / 100  20  30  20
TULIA        26  14  19   8 / 100  20  30  20
PLAINVIEW    27  14  20   9 / 100  20  30  20
LEVELLAND    28  16  20  11 / 100  20  30  20
LUBBOCK      28  13  20  11 / 100  20  20  20
BROWNFIELD   28  15  20  11 / 100  20  30  20
CHILDRESS    28  14  19  10 / 100  20  20  20
SPUR         28  15  21  11 / 100  20  20  20
ASPERMONT    29  14  22  12 / 100  20  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING TODAY TXZ021>024-027>030-033>038-039-044
SNOW ADVISORY TODAY TXZ025-026-031-032.

&&

18/08
Hazardous weather outlook, Dec 22, 6:00 AM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CST WED DEC 22 2004

TXZ021>044-231200-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
600 AM CST WED DEC 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

WINTER WEATHER

AN APPROACHING UPPER LEVEL STORM SYSTEM WILL BRING ACCUMULATING SNOW
FALL ACROSS THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING
PLAINS THIS MORNING THROUGH THIS AFTERNOON. TOTAL SNOW ACCUMULATIONS
OF UP TO 6 INCHES MAY OCCUR.

FOR FURTHER DETAILS PLEASE REFER TO THE WINTER STORM WARNING AND
SNOW ADVISORY ISSUED BY THIS OFFICE AT 403 AM.

.DAYS TWO THROUGH SEVEN...

ANOTHER UPPER LEVEL STORM SYSTEM TO APPROACH THE REGION THURSDAY...
MOVING OVER THE COLD AIR IN PLACE OVER THE SOUTH PLAINS. THIS WILL
AID IN PRODUCING LIGHT SNOW ACROSS THE AREA THURSDAY AND THURSDAY
NIGHT. ADDITIONAL SNOW ACCUMULATIONS ARE EXPECTED TO BE LESS THAN 1
INCH.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Garza

When
December 22, 6:00 AM CST to 4:00 PM CST
Where
Garza forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Winter Storm, Stonewall

When
December 22, 6:00 AM CST to 4:00 PM CST
Where
Stonewall forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Winter Storm, Yoakum

When
December 22, 6:00 AM CST to 4:00 PM CST
Where
Yoakum forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

Winter Storm, Crosby

When
December 22, 6:00 AM CST to 4:00 PM CST
Where
Crosby forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Winter Storm, Lubbock

When
December 22, 6:00 AM CST to 4:00 PM CST
Where
Lubbock forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Winter Storm, Terry

When
December 22, 6:00 AM CST to 4:00 PM CST
Where
Terry forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Winter Storm, Lynn

When
December 22, 6:00 AM CST to 4:00 PM CST
Where
Lynn forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429644, 5429645, 5429646, 5429647, 5429648, 5429649, 5430724.